Colorado, 2004

Avalanche in Colorado, February 29, 2004

February 29, 2004 · NWS GJT · 2 events in 2 counties and zones

Highway 550 was closed for an extended period of time due to natural avalanches from heavy snowfall. Portions of the highway were buried up to 10 feet deep in compacted snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Highway 550 was closed for an extended period of time due to natural avalanches from heavy snowfall. Portions of the highway were buried up to 10 feet deep in compacted snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 29, 10:20 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 29, 10:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1020 AM MST SUN FEB 29 2004

.UPDATE...
WRAP-AROUND MOISTURE CONTINUES TO BRING WIDESPREAD SNOW SHOWERS TO
MUCH OF WESTERN COLORADO THIS MORNING.  LITTLE CHANGE EXPECTED
THROUGH THE DAY AS THE UPPER LOW NOW OVER EASTERN COLORADO
CONTINUES TO DEEPEN...RESULTING IN VERY SLOW MOVEMENT.  HAVE
EXTENDED THE WARNINGS FOR THE SOUTHERN MOUNTAINS THROUGH THE REST OF
THE DAY AND BOOSTED SNOWFALL AMOUNTS OVER THE CENTRAL COLORADO
MOUNTAINS FOR THE REST OF TODAY.  LOWERED POPS SLIGHTLY OVER
THE LOWER ELEVATIONS OF EASTERN UTAH...WHICH WL SEE A GRADUAL
IMPROVEMENT IN CONDITIONS THROUGH THE REST OF TODAY.

&&

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...AFTER A GENERAL LULL IN
THE CORE OF THE LOW LAST EVENING...WRAP-AROUND EVENT IS SETTING UP
THIS MORNING AS FLOW SLOWLY VEERED TO NW OVERNIGHT. ALL WARNINGS AND
ADVISORIES ACROSS THE NORTHERN AND CENTRAL ZONES WILL REMAIN ACTIVE.

TODAY...WRAP-AROUND IS EVIDENT IN 300K ISENTROPIC UPGLIDE AND UPPER
DIFLUENCE NORTH. VORT MAX TO ROTATE OVER UTZ28/COZ17 SO WILL KEEP
WARNING ACTIVE THERE TODAY AND HAVE INCREASED POPS ACROSS MUCH OF
EASTERN UTAH. 500MB WARM ADVECTION DOES LITTLE TO LIMIT CONVECTION.
ISOLATED AFTERNOON LIGHTNING POSSIBLE IN THE CO CENTRAL MTNS CLOSEST
TO CORE...WITH UNSTABLE LAYER REACHING ABOVE THE -20C LAYER.

TONIGHT...FLOW BACKS TO WEST AND UNSTABLE LAYER CONTINUES TO SHRINK.
STILL SNOWFALL WILL ACCUMULATE IN THE NORTHERN AND CENTRAL MTNS FOR
A CONTINUATION OF HIGHLIGHTS THERE.

MONDAY...FLOW STRENGTHENS WITH PRECIP ENDING FROM WEST TO EAST.
STILL SHOWERS LINGER IN THE NORTHERN/CENTRAL COLORADO MTNS WITH
RESIDUAL MOISTURE IN PLACE AND MILD OROGRAPHIC FORCING.

MONDAY NIGHT...MOIST ISENTROPIC UPGLIDE AND 300 DIVERGENCE BEGINS AT
06Z. ETA SHORTWAVE INTO THE FOUR-CORNERS FOR LIGHT SPREADING INTO
SOUTHEAST UTAH AND SOUTHWEST COLORADO.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
AN ACTIVE WEATHER PATTERN WILL REMAIN ACROSS EASTERN UTAH AND
WESTERN COLORADO. A POTENT LOOKING SHORTWAVE CURRENTLY APPROACHING
THE OFFSHORE WATERS WEST OF WASHINGTON AND OREGON WILL DIVE SOUTH
ALONG THE WEST COAST AND CARVE A TROUGH OUT OVER SOUTHERN CALIFORNIA
AND ARIZONA BEFORE CLOSING OFF. THE MODELS KEEP THIS SYSTEM
PROGRESSIVE THOUGH AND MOVE IT EAST OVER WEST TEXAS BY WEDNESDAY
NIGHT. WEAK WAVES WILL EJECT NORTHEAST ACROSS THE FORECAST AREA
TUESDAY AND WEDNESDAY WITH SOME UPPER SUPPORT PROGGED OVER SOUTHWEST
COLORADO. FOCUS FOR PRECIPITATION WILL BE ACROSS THE SOUTH BUT WILL
KEEP THE POPS LOW WITH THE SOUTHERN TRACK IT IS PROGGED TO TAKE.

ANOTHER SYSTEM IS PROGGED TO MOVE SOUTHEAST ACROSS THE GREAT BASIN
AND CENTRAL ROCKIES THURSDAY NIGHT AND FRIDAY FOR A CONTINUED CHANCE
OF PRECIPITATION MAINLY ACROSS THE MOUNTAINS. TRAJECTORY OF THIS
SYSTEM LOOKS DRIER THAN PREVIOUS SYSTEM. NORTHWEST FLOW WILL REMAIN
OVER THE AREA SATURDAY AND SUNDAY WITH OROGRAPHIC FORCING AND WEAK
EMBEDDED WAVES KEEPING A CHANCE OF PRECIPITATION MAINLY ACROSS THE
NORTHERN MOUNTAINS NEAR THE DIVIDE.

NO SIGNIFICANT CHANGES TO TEMPERATURE GRIDS WITH SEASONAL
TEMPERATURES IN STORE. TAL

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 600 PM MST SUNDAY
        ZONES 2/3/9/12/17/18/19.
      WINTER STORM WARNING THROUGH 600 AM MST MONDAY
        ZONES 4/10/13.
      WINTER WEATHER ADVISORY THROUGH 600 PM MST SUNDAY
       ZONES 1/8.
      WINTER WEATHER ADVISORY THROUGH 600 AM MST MONDAY
       ZONE 5.

.UT...WINTER STORM WARNING THROUGH 600 PM MST SUNDAY
       ZONE 28.

&&

JDC/JOE/TAL
Hazardous weather outlook, Feb 29, 5:30 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST SUN FEB 29 2004

COZ006-007-011-012-014-019>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MUCH OF
SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF SNOWFALL WILL CONTINUE TODAY AND DIMINISH THIS
EVENING. THE MOUNTAINS COULD UP TO 6 INCHES OF NEW SNOWFALL WITH
LOCAL VALLEY LOCATIONS RECEIVING UP TO 2 INCHES. SNOW WILL DIMINISH
THIS AFTERNOON AND END TONIGHT. GUSTY NORTHWEST WINDS THIS AFTERNOON
WILL PRODUCE BLOWING AND DRIFTING SNOW OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH THE NEW WEEK...
WITH ISOLATED SHOWERS POSSIBLE IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001>005-008>010-013-017-018-011200-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-
530 AM MST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF HEAVY SNOWFALL WILL CONTINUE TODAY AND TONIGHT. UP TO A
FOOT OF NEW SNOWFALL IS POSSIBLE IN THE MOUNTAINS BY MONDAY MORNING.
THE VALLEYS WILL GENERALLY ACCUMULATE 2 TO 6 INCHES. LOCAL AFTERNOON
THUNDERSTORMS ARE POSSIBLE. GUSTY NORTHWEST WINDS WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH THE NEW WEEK...
WITH ISOLATED TO SCATTERED SHOWERS IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 29, 12:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
February 29, 12:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388073, 5388074.